JOURNAL ARTICLE

Absence of diarrhea in toxic megacolon complicating Clostridium difficile pseudomembranous colitis

G W Burke, M E Wilson, I O Mehrez
American Journal of Gastroenterology 1988, 83 (3): 304-7
3344734
We describe a patient with Clostridium difficile-associated pseudomembranous colitis who presented with toxic megacolon without diarrhea. The discussion includes a brief review of the literature, and suggests an important role for endoscopy in the diagnosis of pseudomembranous colitis and, possibly, as part of the therapy for toxic megacolon associated with Clostridium difficile colitis. The unusual combination of toxic megacolon without antecedent diarrhea should be recognized as a possible manifestation of antibiotic-associated pseudomembranous colitis, especially in the setting of simultaneous antimicrobial and opiate administration. Early diagnosis and disease-specific intervention can be lifesaving.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
3344734
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"